Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 169, NWS Midland/Odessa, TX

June 12, 20174 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 12, 2017, 6:08 PM CDT for 4 counties in Texas. It was in force for 52 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2017, 6:08 PM CDT (23:08 UTC)
Expired
Jun 12, 2017, 7:00 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Andrews County, TX, Ector County, TX, Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 11 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:14 PM CDTTSTM WND GST 685 Ne Odessa, TX
Jun 12, 6:15 PM CDTTSTM WND GST 72Odessa, TXGOLF BALL SIZE HAIL ALSO OCCURRED WITH THE STRONG WINDS.
Jun 12, 6:15 PM CDTHAIL 22 Nne Odessa, TXREPORTED AT PERMIAN HIGH SCHOOL.
Jun 12, 6:18 PM CDTHAIL 14 S Odessa, TXALSO 1 INCH TREE LIMBS DOWNED.
Jun 12, 6:21 PM CDTHAIL 1.753 N Odessa, TX
Jun 12, 6:23 PM CDTTSTM WND DMG8 W Midland, TXTREE BRANCH DOWN APPROX. 8IN IN DIAMETER.
Jun 12, 6:23 PM CDTHAIL 1.2510 E Odessa, TX
Jun 12, 6:25 PM CDTHAIL 110 E Odessa, TX
Jun 12, 6:31 PM CDTTSTM WND GST 638 W Midland, TX
Jun 12, 6:31 PM CDTTSTM WND GST 668 W Midland, TX
Jun 12, 6:35 PM CDTHAIL 18 W Midland, TXAT NWS MIDLAND/ODESSA
Jun 12, 6:36 PM CDTTSTM WND DMG8 W Midland, TXTREE BRANCH DOWN APPROX. 18IN IN DIAMETER.
Jun 12, 6:43 PM CDTTSTM WND GST 655 Nw Midland, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS54 KMAF 122308
SVRMAF
TXC003-135-317-329-130000-
/O.NEW.KMAF.SV.W.0169.170612T2308Z-170613T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
608 PM CDT MON JUN 12 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Eastern Ector County in western Texas...
  Southeastern Andrews County in western Texas...
  Northwestern Midland County in western Texas...
  Southwestern Martin County in western Texas...

* Until 700 PM CDT

* At 606 PM CDT, a severe thunderstorm was located near West Odessa,
  moving northeast at 35 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Midland, Odessa, West Odessa, Midland International Air and Space
  Port, Mission Dorado, Odessa Schelemeyer Field, Warfield and
  Midland Airpark.

THIS INCLUDES Interstate 20 between mile markers 104 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3167 10240 3177 10258 3220 10245 3233 10207
      3206 10191
TIME...MOT...LOC 2306Z 214DEG 31KT 3180 10244 

HAIL...1.25IN
WIND...70MPH
 
$$

10
3 follow-up statements
166 
WWUS54 KMAF 122329
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
629 PM CDT MON JUN 12 2017

TXC003-135-317-329-130000-
/O.CON.KMAF.SV.W.0169.000000T0000Z-170613T0000Z/
Ector TX-Andrews TX-Midland TX-Martin TX-
629 PM CDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN ECTOR...SOUTHEASTERN ANDREWS...NORTHWESTERN MIDLAND
AND SOUTHWESTERN MARTIN COUNTIES...

At 628 PM CDT, a severe thunderstorm was located near Midland
International Air and Space Port, or near Odessa, moving northeast at
40 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Winds gusting to 70 mph have been observed with this storm. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Midland, Odessa, West Odessa, Midland International Air and Space
Port, Mission Dorado, Odessa Schelemeyer Field, Warfield and Midland
Airpark.

THIS INCLUDES Interstate 20 between mile markers 115 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3174 10232 3190 10249 3220 10245 3233 10207
      3206 10191
TIME...MOT...LOC 2328Z 227DEG 35KT 3191 10225 

HAIL...1.25IN
WIND...70MPH
 
$$

10
335 
WWUS54 KMAF 122338
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
638 PM CDT MON JUN 12 2017

TXC003-135-317-329-130000-
/O.CON.KMAF.SV.W.0169.000000T0000Z-170613T0000Z/
Ector TX-Andrews TX-Midland TX-Martin TX-
638 PM CDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN ECTOR...SOUTHEASTERN ANDREWS...NORTHWESTERN MIDLAND
AND SOUTHWESTERN MARTIN COUNTIES...

At 637 PM CDT, a severe thunderstorm was located over Midland
International Air and Space Port, or near Midland, moving northeast
at 40 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...70 mph winds and half dollar size hail has been observed at 
         the Midland airport. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Midland, Odessa, West Odessa, Midland International Air and Space
Port, Mission Dorado, Odessa Schelemeyer Field, Warfield and Midland
Airpark.

THIS INCLUDES Interstate 20 between mile markers 115 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3174 10232 3190 10249 3220 10245 3233 10207
      3206 10191
TIME...MOT...LOC 2337Z 227DEG 35KT 3197 10218 

HAIL...1.25IN
WIND...70MPH
 
$$

10
258 
WWUS54 KMAF 122354
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
654 PM CDT MON JUN 12 2017

TXC003-135-317-329-130004-
/O.EXP.KMAF.SV.W.0169.000000T0000Z-170613T0000Z/
Ector TX-Andrews TX-Midland TX-Martin TX-
654 PM CDT MON JUN 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ECTOR...
SOUTHEASTERN ANDREWS...NORTHWESTERN MIDLAND AND SOUTHWESTERN MARTIN
COUNTIES WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3174 10232 3190 10249 3220 10245 3233 10207
      3206 10191
TIME...MOT...LOC 2354Z 214DEG 31KT 3209 10209 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:04 PM CDT, 4 minutes earlier.

Area forecast discussion, Jun 12, 6:04 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
Issued by National Weather Service SAN ANGELO TX
604 PM CDT Mon Jun 12 2017

.AVIATION...
00Z TAF Issuance

Isolated to scattered showers and thunderstorms will continue
across portions of the Trans Pecos region and Permian Basin, with
most convection dissipating by mid evening. VCTS groups were
included at KMAF, KINK, and KFST, where the best chance of
thunderstorms exists. Any thunderstorms may result in reduced
visibilities along with the possibility of hail and gusty winds.
Otherwise, VFR conditions are forecast to prevail through the next
24 hours. Gusty south winds will decrease to 6 to 12 knots by mid
to late evening.

Daniels

&&

.PREV DISCUSSION... /issued Issued by National Weather Service SAN ANGELO TX/

DISCUSSION...
Not many changes to the current forecast as the ridge rules. WV
imagery shows the west coast upper trough has begun its NE
trajectory, and centered over the junction of NV/UT/ID. Further
south, the upper ridge remains centered over Durango, Mexico, and
nosing NE into Texas. Surface obs/analysis shows the dryline
backed up against the western mountains, and this feature should
begin mixing east at any time. Despited warm temperatures aloft,
convergence along the dryline was enough to initiate convection
over the lower Trans Pecos/Big Bend yesterday afternoon. H7
temperatures on today's 12Z KMAF RAOB came in about 1C cooler than
yesterday, so a repeat of isolated activity seems likely this
afternoon/evening, as well as the next couple of days. Forecast
soundings yield CAPEs in excess of 2000 J/kg and steep lapse rates
each afternoon, and deep layer shear increasing Tue/Wed for
organized convection along the dryline. Wet-bulb zero heights are
getting to the upper limit for large hail, but high CCLs will
leave the door open for damaging winds, and we'll mention this in
the HWO.

As the west coast trough ejects up into Canada, the Mexican ridge
will begin building north into the SW CONUS, dominating the
extended forecast. This will keep the thermal ridge axis generally
just west of the CWA, allowing continued triple-digit temps many
locations each afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  98  73  99 /  20  10  10  20
Carlsbad                       68 103  67 103 /  10  10  10  10
Dryden                         74  99  76 100 /  10  10  10  10
Fort Stockton                  73 101  73 100 /  10  10  10  20
Guadalupe Pass                 69  94  68  96 /  10  10  10  10
Hobbs                          69  98  67  99 /  10  10  10  10
Marfa                          63  94  61  96 /  10  10  10  10
Midland Intl Airport           74 100  74 100 /  20  20  20  20
Odessa                         73 100  74 100 /  10  10  10  20
Wink                           72 103  73 103 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 12, 3:33 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
Issued by National Weather Service SAN ANGELO TX
333 PM CDT Mon Jun 12 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
333 PM CDT Mon Jun 12 2017 /233 PM MDT Mon Jun 12 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Near critical fire weather conditions will persist in the Guadalupe
Mountains and portions of southeast New Mexico into the evening
until wind speeds decrease.

A few strong, if not severe, thunderstorms are possible this
afternoon and evening across portions of the lower Trans Pecos and
Permian Basin. Strong winds, hail, brief heavy rainfall, and
occasional lightning strikes are possible with these storms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Near critical fire weather conditions are possible for a few hours
Tuesday and Wednesday afternoon across portions of the Guadalupe
Mountains and southeast New Mexico.

A few strong to severe thunderstorms will be possible Tuesday and
Wednesday afternoon and evening across portions of the lower Trans
Pecos and Permian Basin. Strong winds, hail, brief heavy rainfall,
and frequent lightning strikes are possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 12, 2:23 PM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service MIDLAND TX
Issued by National Weather Service San Angelo TX
223 PM CDT MON JUN 12 2017

TXZ058-074-122000-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
223 PM CDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REEVES AND EAST
CENTRAL JEFF DAVIS COUNTIES UNTIL 300 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm
roughly 16 miles north of Fort Davis, moving slowly east.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Toyahvale, Balmorhea State Park.

LAT...LON 3070 10391 3091 10394 3098 10364 3071 10357
TIME...MOT...LOC 1921Z 261DEG 5KT 3082 10381

sn
Special weather statement, Jun 12, 3:29 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service MIDLAND TX
Issued by National Weather Service San Angelo TX
329 PM CDT MON JUN 12 2017

TXZ058-075-122115-
Reeves County and Upper Trans Pecos TX-Pecos TX-
329 PM CDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND SOUTH
CENTRAL REEVES COUNTIES UNTIL 415 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Saragosa, or 25 miles northeast of Fort Davis,
moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of west central Pecos
and south central Reeves Counties.

LAT...LON 3108 10352 3104 10314 3061 10336 3081 10366
      3084 10368
TIME...MOT...LOC 2028Z 266DEG 8KT 3083 10354

sn
Special weather statement, Jun 12, 4:30 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service MIDLAND TX
Issued by National Weather Service San Angelo TX
430 PM CDT MON JUN 12 2017

TXZ075-122230-
Pecos TX-
430 PM CDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
530 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Hovey, or 25 miles southwest of Fort Stockton,
moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sierra Madera.

LAT...LON 3078 10327 3066 10279 3039 10305 3060 10334
TIME...MOT...LOC 2129Z 291DEG 15KT 3067 10324

sn
Special weather statement, Jun 12, 5:14 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service MIDLAND TX
Issued by National Weather Service San Angelo TX
514 PM CDT MON JUN 12 2017

TXZ075-122300-
Pecos TX-
514 PM CDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
600 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Fort Stockton-Pecos County Airport, or 13 miles
northeast of Fort Stockton. this storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton and Fort Stockton-Pecos County Airport.

LAT...LON 3086 10295 3117 10293 3121 10258 3084 10262
TIME...MOT...LOC 2213Z 279DEG 3KT 3107 10278

sn
Special weather statement, Jun 12, 5:39 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service MIDLAND TX
Issued by National Weather Service San Angelo TX
539 PM CDT MON JUN 12 2017

TXZ075-122330-
Pecos TX-
539 PM CDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 630 PM
CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Fort Stockton, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of central Pecos
County.

LAT...LON 3087 10280 3104 10270 3087 10232 3064 10249
TIME...MOT...LOC 2239Z 302DEG 14KT 3091 10267

sn
Special weather statement, Jun 12, 5:41 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service MIDLAND TX
Issued by National Weather Service San Angelo TX
541 PM CDT MON JUN 12 2017

TXZ075-122345-
Pecos TX-
541 PM CDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
645 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Hovey, or 25 miles north of Marathon, moving east at 10
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of west central Pecos
County.

LAT...LON 3063 10339 3081 10295 3051 10295 3048 10318
TIME...MOT...LOC 2241Z 252DEG 10KT 3059 10324

sn

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:23 PM CDTSpecial Weather StatementMAFJeff Davis37 min
Jun 12, 3:29 PM CDTSpecial Weather StatementMAF46 min
Jun 12, 3:49 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves56 min
Jun 12, 4:09 PM CDTSevere Thunderstorm WarningMAFPecos66 min
Jun 12, 4:30 PM CDTSpecial Weather StatementMAFPecos60 min
Jun 12, 4:54 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward66 min
Jun 12, 5:14 PM CDTSpecial Weather StatementMAFPecos46 min
Jun 12, 5:34 PM CDTSevere Thunderstorm WarningMAFCrane, Ector56 min
Jun 12, 5:39 PM CDTSpecial Weather StatementMAFPecos51 min
Jun 12, 5:41 PM CDTSpecial Weather StatementMAFPecos64 min
Jun 12, 6:19 PM CDTAreal Flood AdvisoryMAFEctor4 hr
Jun 12, 6:35 PM CDTAreal Flood AdvisoryMAFMidland4 hr
Jun 12, 6:57 PM CDTSpecial Weather StatementMAFPecos48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.